Cranial Diabetes Insipidus(DI) is a rare condition which if untreated leads to life-threatening dehydration and hypernatraemia. In 2016, NHS England issued a Patient Safety Alert following reports of adverse incidents caused by omission or delay in the provision of desmopressin (DDAVP) to inpatients (NHS/PSA/W/2016/001. 08/02/2016).
The National Reporting and Learning System (NRLS) detected 471 clinical incidents and 2 deaths related to DDAVP. The commonest causes were omission(76) and wrong dose (56). One death resulted from failure to administer DDAVP nasal spray for 48 hours in a 24-year-old elective surgical patient. Analysis highlighted lack of clinical awareness of DI, misdiagnosis of the effects of hypernatraemia and inappropriate therapy.
The main findings were lack of awareness of the diagnosis of DI and the critical nature of prescribing and administering DDAVP in ward doctors, nurses and pharmacy staff. Some were unaware that DI differed from Diabetes Mellitus (DM). A Medication Safety Officer survey of 25 ward based registered nurses found none recognised that DDAVP was a critical medication.
This hospital has increased education and introduced a warning flag on its inpatient electronic prescribing system for DDAVP and other Life Sustaining Therapies. Evidence of a change in clinical incidents that resulted will be reported.
However the rarity of DI and the findings from these analyses and continuing confusion with the diagnosis still pose a major risk to patients with the condition. It is proposed that the name is changed to confine the term 'Diabetes' to DM only and divide the diagnosis of DI into Pituitary Insipidus or Renal Insipidus. These terms would avoid any confusion with DM and also inform the admitting clinicians which team to call on for advice to ensure safe clinical management in all ward areas.